Alert archive / Iowa / Flash Flood Warnings in 2016

Flash Flood Warning 43, NWS La Crosse, WI

September 21, 2016Chickasaw County, Iowa

NWS La Crosse, WI issued this flash flood warning at Sep 21, 2016, 7:05 PM CDT for Chickasaw County, Iowa. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2016, 7:05 PM CDT (00:05 UTC)
Expired
Sep 22, 2016, 12:00 AM CDT
In force
5 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Chickasaw County, IA

The radar

The La Crosse radar (KARX), 136 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 8:28 PM CDTFLASH FLOODNashua, IAWATER OVER ROADS NEAR NASHUA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WGUS53 KARX 220005
FFWARX
IAC037-220500-
/O.NEW.KARX.FF.W.0043.160922T0005Z-160922T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT WED SEP 21 2016

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CHICKASAW COUNTY IN NORTHEASTERN IOWA...

* UNTIL MIDNIGHT CDT

* AT 703 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN...HIGHEST IN THE NASHUA AREA...AND ANOTHER 1 TO
  LOCALLY 4 INCHES IS POSSIBLE BY MIDNIGHT. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NEW HAMPTON...NASHUA...IONIA...CHICKASAW...BASSETT...
  WILLIAMSTOWN...BRADFORD...REPUBLIC...
  TWIN PONDS PARK AND BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 4310 9255 4306 9223 4291 9223 4291 9255
      4298 9256

$$

AJ
1 follow-up statement
806 
WGUS73 KARX 220132
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
832 PM CDT WED SEP 21 2016

IAC037-220500-
/O.CON.KARX.FF.W.0043.000000T0000Z-160922T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHICKASAW IA-
832 PM CDT WED SEP 21 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHWESTERN CHICKASAW COUNTY...

AT 828 PM CDT...LOCAL LAW ENFORCEMENT REPORTED ROADS UNDER WATER IN
AND AROUND NASHUA. DOPPLER RADAR ESTIMATES 1 TO 4 INCHES OF RAIN HAS
OCCURRED...HIGHEST AROUND NASHUA. AN ADDITIONAL 1 TO 3 INCHES OF
RAINFALL IS POSSIBLE BY MIDNIGHT...EXACERBATING ONGOING FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NEW HAMPTON...NASHUA...IONIA...CHICKASAW...BASSETT...WILLIAMSTOWN...
BRADFORD...REPUBLIC...TWIN PONDS PARK AND BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 4310 9255 4306 9223 4291 9223 4291 9255
      4298 9256

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:45 PM CDT, 20 minutes earlier.

Area forecast discussion, Sep 21, 6:45 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
645 PM CDT Wed Sep 21 2016

.SHORT TERM...(This evening through Friday)
Issued at 358 PM CDT Wed Sep 21 2016

Rain...rain...go away! Unfortunately that doesn't seem very likely
as we wrap up the work week, with the main forecast concern being
timing, placement, and amounts of additional heavy rainfall...not to
mention the potential for severe storms into this evening. Midday
analysis places a warm front just touching our far southwestern CWA,
slowly bowing northward courtesy of diurnal mixing, with dew points
making a sizable jump toward the lower 70s west of the Mississippi
River. In the presence of quite steep low/mid level lapse rates,
that added moisture has led to CAPE values surging into the 3000+
J/kg range, with all focus for the next couple of hours on the
potential for severe storms. Overall deep shear isn't terribly
impressive, but 0-1/0-2km shear is rather impressive in the 30-40
knot range, with good turning right along the warm front. Given
lower LCL heights and said shear, can't at all rule out a few
tornadoes developing the next few hours, in addition to the
potential for some pretty large hail given normalized CAPE values of
around 0.4...indicative of some impressive instability. Could see
individual storms merge into more of a cluster with time with
perhaps an increasing wind threat.

Not to be forgotten, the even larger issue in the longer term
remains heavy rain potential into tonight and perhaps much of
Thursday as well. Approach of our next ripple in the flow and
associated even deeper surge of tropical moisture from the remnants
of Paine should work in tandem with another nocturnal increase in
low level jet forcing/moisture transport to deliver another
expanding axis of convection somewhere across the area. That
"somewhere" may ultimately be just a touch farther north than seen
last night as the better mass convergence focuses initially
along/north of I-94, but with hints among recent runs of CAM
guidance that we will see another southward drift with time - in
line with Corfidi vector propagation. Given PWAT values near the top
of the chart for late September and the tropical tap/strong elevated
instability/3-4km warm cloud depths, don't have any reason why
storms won't produce another 2-3 inches where they persist, with
localized amounts again up to 5 inches as noted with last night's
convection. Of course, exact placement is all but impossible to nail
down even at this hour, but suffice it to say flash flooding
concerns remain high, especially with many areas primed last night
with heavy rains.

Beyond tomorrow morning, don't have the best feeling how things will
play out, but with the warm frontal boundary still draped nearby and
persistent lift/instability near that feature, can't at all rule out
periods of showers and storms hanging tight through Thursday night
and even into Friday. Should see southern areas increasingly become
capped with time into Friday as upper troughing digging through the
Rockies builds sharp ridging aloft across the Mississippi valley.

.LONG TERM...(Friday Night through Wednesday)
Issued at 358 PM CDT Wed Sep 21 2016

Looking like the active weather pattern will continue into early
next week, with quite the upper trough (very fall-like) progged by
the majority of medium range guidance to work east through the
Plains into Saturday. Modest height falls, upper divergence, and
enhanced jet help should ignite yet another axis of showers and
likely some thunder across much of the region into Saturday night,
with some potential for severe storms pending timing given increased
shear aloft. There remains some question about how fast this system
will progress, with the ECMWF steadfast in its idea of a much slower
progression as more energy rounds the trough base and works a
frontal wave through the area toward Tuesday or Wednesday. The GFS
meanwhile also remains steadfast with its faster solution and a much
farther north closing off of an upper level low into early next
week. At this point, don't have any reason to go one way or the
other but the overall idea is still for continued rain chances at
various times, with perhaps a trend toward much cooler conditions
toward midweek. Will have to watch this pattern closely as the last
thing we need here is additional heavy rainfall (or any rain for
that matter), and the potential is there for another bout of
widespread heavier precipitation into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed Sep 21 2016

Convection continues to expand north of the warm front over
northern Iowa. The latest run of the HRRR lifts this northeast and
into KRST early this evening with MVFR conditions possible. More
activity expected to develop along the nearly stationary cold
front that extends from southwest Minnesota into northern
Wisconsin as the low level jet impinges on it. This should bring
a line of storms south into both airports overnight with IFR/MVFR
conditions expected. Once this line moves by, some suggestion by
the hi-res meso scale models that the rest of Thursday could then
be dry. For now will go with VFR conditions behind the line of
storms with VCSH in the event it does not end up being all that
clean.

&&

.HYDROLOGY...
Issued at 358 PM CDT Wed Sep 21 2016

Plenty of water yet to come per our current forecast, with flash
flooding concerns first and foremost the main concern overnight.
Many spots along and either side of the Mississippi picked up a
solid 2-4 inches overnight with some flash flooding/mud slides
noted. Additional forecast rainfall of 2-3 inches with localized
much higher amounts under any training storms should have little
trouble producing additional flash flood concerns tonight, though
the exact location of heaviest rain does remain somewhat in
question.

Looking longer term, river flooding on most if not all river
systems will become a bigger issue the next few days, with hints
that we may well see another bout of heavy rain later Saturday
into Sunday. We definitely don't need that, but given the setup,
don't be shocked to see upward trends on river forecasts over the
next couple of days.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Thursday evening for WIZ017-029-
     032>034-041>044-053>055-061.

MN...Flash Flood Watch through Thursday evening for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch through Thursday evening for IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...04
HYDROLOGY...Lawrence
Hazardous weather outlook, Sep 21, 3:05 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT WED SEP 21 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
305 PM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND FROM SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IN EFFECT. PERIODIC THUNDERSTORMS WILL
CONTINUE TONIGHT. THE MAIN THREAT FROM THESE STORMS IS HEAVY
RAIN WHICH WILL RESULT IN RIVER AND FLASH FLOODING. IN
ADDITION...THERE IS A THREAT FOR LARGE HAIL...ISOLATED
TORNADOES...AND DAMAGING WINDS...ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS CAPABLE OF PRODUCING FLASH FLOODING AND RIVER FLOODING
WILL CONTINUE THROUGH THURSDAY EVENING. DUE TO THIS...A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THIS TIME PERIOD.

PERIODIC STORMS ARE POSSIBLE FROM THURSDAY THROUGH TUESDAY. AT
THIS TIME...THE MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING
AND HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS AND OBSERVATIONS OF FLOODING SHOULD BE PASSED
ALONG TO US. WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...BUT
A FEW GROUPS MAY BE NEEDED IF DAMAGING WIND OR TORNADOES DEVELOP.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

SHEA

In the hours before

Special weather statement, Sep 21, 5:44 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT WED SEP 21 2016

WIZ034-042>044-212330-
JUNEAU-ADAMS-MONROE-JACKSON-
544 PM CDT WED SEP 21 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MONROE...
SOUTHEASTERN JACKSON...JUNEAU AND ADAMS COUNTIES...

AT 542 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
TOMAH AND CENTRAL JUNEAU COUNTY...MOVING EAST AT 30 MPH.

FREQUENT LIGHTNING...WIND GUSTS TO 30 MPH AND DIME SIZE HAIL ARE
POSSIBLE WITH THESE STORMS.

THROUGH 630 PM...LOCATIONS IMPACTED INCLUDE...
TOMAH...MAUSTON...FRIENDSHIP...NEW LISBON...ADAMS...ELROY...
NECEDAH...STRONGS PRAIRIE...BIG FLATS...CAMP DOUGLAS...LYNDON
STATION...AND WARRENS.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN
STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

LAT...LON 4364 8989 4365 9002 4375 9041 4417 9052
      4424 9030 4425 8960 4364 8960
TIME...MOT...LOC 2242Z 262DEG 26KT 4395 9039

LAWRENCE
Local storm report, Sep 21, 5:56 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 SE MARBLE ROCK        42.96N 92.85W
09/21/2016                   FLOYD              IA   FIRE DEPT/RESCUE

            2 TO 3 FOOT DIAMETER TREES DOWN.

&&

TMS
Local storm report, Sep 21, 6:17 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
617 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             CAMP DOUGLAS            43.92N 90.27W
09/21/2016  M0.88 INCH       JUNEAU             WI   PUBLIC

            PEA TO NICKEL HAIL. RELAYED BY JUNEAU CO SO
            .

&&

TMS
Local storm report, Sep 21, 6:30 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
630 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             NECEDAH                 44.03N 90.07W
09/21/2016  M0.50 INCH       JUNEAU             WI   PUBLIC

            .

&&

TMS
Local storm report, Sep 21, 6:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 SE MARBLE ROCK        42.95N 92.84W
09/21/2016                   FLOYD              IA   PUBLIC

            2 TO 3 MACHINE SHEDS DESTROYED. RELAYED BY
            CHARLES CITY FD FROM MARBLE ROCK FD .

&&

TMS
Local storm report, Sep 21, 6:50 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
650 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TORNADO          2 W NASHUA              42.95N 92.58W
09/21/2016                   FLOYD              IA   LAW ENFORCEMENT

            BRIEF TOUCH DOWN NEAR SHADOW AVE AND B60. .

&&

TMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:11 PM CDTSevere Thunderstorm WarningARXFloyd49 min
Sep 21, 7:34 PM CDTTornado WarningARXFloyd41 min
Sep 21, 8:11 PM CDTFlash Flood Warning EmergencyARXFloyd8 hr
Sep 21, 8:44 PM CDTSpecial Weather StatementARXAllamakee, Winneshiek46 min
Sep 21, 9:19 PM CDTSpecial Weather StatementARXClayton, Fayette56 min
Sep 21, 10:13 PM CDTSpecial Weather StatementARXClayton, Fayette62 min
Sep 22, 12:04 AM CDTFlash Flood WarningARXChickasaw4 hr
Sep 22, 12:13 AM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Floyd, Howard, Mitchell, Winneshiek2 hr
Sep 22, 12:48 AM CDTFlash Flood WarningARXAllamakee6 hr
Sep 22, 1:00 AM CDTFlash Flood WarningARXHoward, Mitchell, Winneshiek6 hr
Sep 22, 2:20 AM CDTFlash Flood WarningARXChickasaw, Fayette, Floyd6 hr
Sep 22, 3:55 AM CDTFlash Flood Warning EmergencyARXChickasaw, Floyd4 hr
Sep 22, 4:09 AM CDTFlash Flood WarningARXClayton6 hr
Sep 22, 4:53 AM CDTRiver Flood WarningARXMitchell3 days
Sep 22, 4:53 AM CDTRiver Flood WarningARXFloyd4 days
Sep 22, 5:39 AM CDTRiver Flood WarningARXAllamakee70 hr
Sep 22, 6:51 AM CDTFlash Flood WarningARXAllamakee3 hr
Sep 22, 7:00 AM CDTAreal Flood WarningARXHoward, Mitchell, Winneshiek6 hr
Sep 22, 8:02 AM CDTFlash Flood WarningARXChickasaw, Fayette, Floyd5 hr
Sep 22, 9:00 AM CDTRiver Flood WarningARXClayton5 days
Sep 22, 9:00 AM CDTRiver Flood WarningARXClayton4 days
Sep 22, 9:38 AM CDTFlash Flood WarningARXAllamakee3 hr
Sep 22, 10:19 AM CDTFlash Flood WarningARXClayton3 hr
Sep 22, 11:20 AM CDTRiver Flood WarningARXAllamakee, Clayton10 days
Sep 22, 11:20 AM CDTRiver Flood WarningARXClayton9 days
Sep 22, 12:58 PM CDTAreal Flood WarningARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more21 hr

Nearby

Flash Flood Warnings in Iowa, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.